Utah, 2012

High Wind in Utah, June 18, 2012

June 18, 2012 · NWS SLC · 1 event in 1 county or zone

A strong cold front entered Utah on the afternoon of June 18th. The biggest impacts with this front were the strong gusty winds it created in Utah's northwest deserts.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front entered Utah on the afternoon of June 18th. The biggest impacts with this front were the strong gusty winds it created in Utah's northwest deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 18, 9:37 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 9:37 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1037 AM MDT MON JUN 18 2012

.SYNOPSIS...A COLD FRONT WILL SWEEP INTO NORTHWEST UTAH THIS
AFTERNOON...THEN SETTLE INTO SOUTHERN UTAH TUESDAY. THE VERY
WARM AIR MASS IN PLACE ACROSS THE STATE TODAY WILL BE REPLACED BY
MUCH COOLER AIR BEHIND THE FRONT. TEMPERATURES WILL REBOUND
MIDWEEK AS HIGH PRESSURE ALOFT STRENGTHENS AGAIN OVER THE GREAT
BASIN.

&&

.DISCUSSION...LOW AMPLITUDE LONG WAVE TROUGH ESTABLISHED ACROSS
THE NORTHERN ROCKIES STATES WILL MAINTAIN DRY AND WINDY CONDITIONS ACROSS
MUCH OF THE FORECAST AREA TODAY. SWATH OF ELEVATED PWAT OVER THE FAR
NORTH EVIDENT IN 12Z KSLC SOUNDING AS VALUES INCREASED TO .60
INCHES OVERNIGHT AND ESTIMATED AS HIGH AS .70 INCHES PER GOES PWAT
IMAGERY. MOST LIKELY WILL ONLY SEE SOME MOUNTAIN BASED ACROSS CU
OVER NORTH THIS AFTERNOON BUT WILL MAINTAIN A SLIGHT CHANCE
MENTION OF THUNDER AS A FEW SREF MEMBERS HAVE MUCAPE VALUES IN
EXCESS OF 100 J/KG DURING PEAK HEATING.

PROGRESSIVE SHORT WAVE OVER WASHINGTON STATE THIS MORNING WILL
SHARPEN THE MEAN TROUGH OVER THE NEXT 12 HOURS WHILST TIGHTENING
700 BAROCLINICITY FROM KSLC TO KBOI. SURFACE BOUNDARY DRAPED NOW
JUST NORTHWEST OF THE STATE WILL STRENGTHEN MARKEDLY AS THIS
OCCURS. BY MID AFTERNOON A STRONG BUT DRY COLD FRONT WILL SURGE
SOUTH AND EAST ACROSS NORTHERN UTAH DRIVEN BY AFOREMENTIONED SHORT
WAVE CLIPPING THE NORTHERN BORDER. 40 KT 700MB FLOW COMBINED WITH
NW SURFACE GRADIENT IN WAKE OF PASSAGE SHOULD BE ENOUGH TO
SUPPORT GOING WIND ADVISORY OVER THE WEST DESERTS...THOUGH LAST
FEW RUNS HAVE SLACKENED SAID GRADIENT A TOUCH. WILL CONTINUE TO
MONITOR THIS.

THE FRONT WILL CONTINUE TO SURGE SOUTH THIS EVENING REACHING
SOUTHEASTERN UTAH TUESDAY MORNING. MUCH COOLER TEMPERATURES
SETTING UP FOR TUESDAY ACROSS THE NORTH AS HIGHS DIP SOME 20
DEGREES FROM TODAYS ANTICIPATED MAXES. COOLING ACROSS THE SOUTH
WILL BE LESS NOTICEABLE AS CORE OF COLD AIR WILL ONLY SKIRT THE
NORTH...THOUGH SENSIBLY THE FURNACE CONDITIONS AS OF LATE WILL BE
BACKING OFF SUBSTANTIALLY. BREEZY NW WINDS EXPECTED FOR FAVORED
DOWNSLOPE AREAS FROM PRICE TO FREMONT JUNCTION AND SOUTH OF THE
BOOK CLIFFS TUESDAY.

TEMPS WILL REBOUND QUICKLY BY WEDNESDAY AS HIGH PRESSURE BEGINS TO
ESTABLISH ITSELF BACK INTO THE INTERIOR GREAT BASIN. SIGNIFICANT
AMPLIFICATION EXPECTED IN THE LARGE SCALE PATTERN AS A COLD PACIFIC
TROUGH SETTLES INTO THE PACNW STATES LATE WEEK. VERY WARM TEMPS
AND ELEVATED SOUTHWEST WINDS ARE ONCE AGAIN EXPECTED AT THAT TIME
AND ANTICIPATE BULK OF ISSUES WILL REMAIN FOCUSED TO THE FIRE
WEATHER SIDE OF THINGS. SEE DISCUSSION BELOW FOR FURTHER DETAIL ON
THOSE.

NO UPDATES MADE OR PLANNED TO GOING FORECAST...

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY UNDER
PARTLY CLOUDY SKIES. GUSTY SOUTH WINDS HAVE NOSED TO WITHIN 2
MILES OF THE TERMINAL AND ARE ANTICIPATED TO ARRIVE WITHIN THE
HOUR. A STRONG COLD FRONT IS EXPECTED TO PASS THROUGH THE TERMINAL
THIS AFTERNOON BETWEEN 20-22Z YIELDING GUSTY WEST TRENDING
NORTHWEST WINDS WITH GUSTS OVER 30 MPH ARE TIMES INTO THIS
EVENING. A 30 PERCENT CHANCE ELEVATED NORTHWEST WINDS WILL HOLD
OFF UNTIL AFTER 00Z EVEN WITH EARLIER PASSAGE OF THE FRONT.

&&

.FIRE WEATHER...VERY DRY AND HOT CONDITIONS WILL COMBINE WITH STRONG
WEST SOUTHWEST WINDS TO PROVIDE RED FLAG CONDITIONS ACROSS THE STATE
OF UTAH TODAY.

A DRY COLD FRONT WILL CROSS NORTHERN UTAH LATE THIS AFTERNOON AND
EVENING...SAGGING INTO CENTRAL UTAH OVERNIGHT. EXPECT BETTER
MOISTURE RECOVERY TONIGHT ACROSS NORTHERN UTAH AS A RESULT. THIS
FRONT WILL CONTINUE SOUTH TOWARD THE ARIZONA STATE LINE TUESDAY. RED
FLAG CONDITIONS ARE POSSIBLE WITH GUSTY NORTHWEST WINDS ACROSS EAST
CENTRAL UTAH TUESDAY. NORTHERN UTAH WILL SEE A 20 DEGREE DROP FROM
MONDAY...AND SOMEWHAT HIGHER RH ESPECIALLY IN THE TERRAIN...THOUGH
IT WILL REMAIN QUITE WARM ACROSS MUCH OF SOUTHERN UTAH.

HIGH PRESSURE BUILDS IN WEDNESDAY BRINGING LIGHT WINDS AND THE START
OF A WARMING TREND.

STRONG LOW PRESSURE WILL BUILD INTO THE PACIFIC NORTHWEST HEADING
INTO THE WEEKEND. HOT TEMPERATURES AND DRY CONDITIONS/POOR NOCTURNAL
MOISTURE RECOVERY WILL ESTABLISH ACROSS THE REGION. RED FLAG
CONDITIONS ARE FORECAST BEGINNING THURSDAY AND PERSISTING THROUGH
THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6500 FEET
     FOR UTZ489>491-494.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR
     UTZ478>480-488-492-493-495>498.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
     FOR UTZ005.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING BELOW 6500 FEET FOR UTZ489 AND 490.

WY...NONE.
&&

MERRILL/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 18, 5:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT MON JUN 18 2012

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL MAINTAIN BREEZY SOUTHERLY WINDS AND
VERY WARM CONDITIONS ACROSS UTAH AND SOUTHWEST WYOMING TODAY. THIS
FRONT WILL REACH FAR NORTHWEST UTAH AROUND MID-AFTERNOON...THEN
SWEEP ACROSS NORTHERN AND CENTRAL UTAH OVERNIGHT. ISOLATED MOUNTAIN
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON THROUGH EARLY EVENING ACROSS FAR NORTHERN UTAH.

STRONG NORTHWEST WINDS WILL FOLLOW THE FRONT ACROSS NORTHWEST UTAH.
THE STRONGEST WINDS WILL EXIST ACROSS THE NORTHWEST DESERTS AND SALT
FLATS LATE THIS AFTERNOON THROUGH THIS EVENING. A WIND ADVISORY WILL
REMAIN IN EFFECT FROM MID-AFTERNOON THROUGH MIDNIGHT TONIGHT FOR THE
GREAT SALT LAKE DESERT OF NORTHWEST UTAH.

WINDS AND VERY LOW HUMIDITIES WILL KEEP THE FIRE DANGER HIGH AGAIN
TODAY. NUMEROUS RED FLAG WARNINGS AFFECTING ALL AREAS OF THE STATE
WILL BE IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MUCH COOLER TEMPERATURES WILL SPREAD ACROSS NORTHERN AND CENTRAL
UTAH TUESDAY. TEMPERATURES WILL COOL ONLY SLIGHTLY BEHIND THE COLD
FRONT ACROSS SOUTHERN UTAH TUESDAY AFTERNOON. WINDS AND LOW
HUMIDITIES MAY STILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
ACROSS EAST-CENTRAL UTAH TUESDAY. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR ELEVATIONS BELOW 6500 FEET IN EAST-CENTRAL UTAH TUESDAY
AFTERNOON AND EVENING.

A WARMING TREND WILL BEGIN AGAIN WEDNESDAY...WITH HOT TEMPERATURES
RETURNING TO MUCH OF THE STATE BY THE END OF THE WEEK. MOISTURE
COULD WORK NORTH OUT OF EASTERN ARIZONA...BRINGING A THREAT OF
AFTERNOON AND EVENING THUNDERSTORMS TO SOUTH-CENTRAL THROUGH
EASTERN UTAH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
June 18, 2:00 PM MST to 4:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$15,000
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert and Mountains included 71 mph at the I-80 at Milepost 78 sensor, 61 mph at Lakeside Mountain, and 61 mph at Wendover Peak. In addition, a semitrailer was knocked over on Interstate 80, impeding eastbound traffic.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393599.